Kansas, 2013

Winter Storm in Kansas, February 25 to 26, 2013

February 25 to 26, 2013 · NWS TOP · 8 events in 8 counties and zones

A slow moving storm system tracked across north Texas into Arkansas. Northeast Kansas was on the far northwest fringe of the storm system.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A slow moving storm system tracked across north Texas into Arkansas. Northeast Kansas was on the far northwest fringe of the storm system. The southerly track and mild temperatures in the 30 to 35 degree range helped to mitigate the impacts of the heavy wet snow that fell across parts of the area. In a nutshell, areas along and southeast of the Kansas Turnpike from Wichita to Emporia to Topeka and east toward Kansas City all received several inches or more of wet snow. The snow began during the late evening of February 25th and ended by midday on the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 25, 5:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Feb 25, 5:44 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
544 PM CST MON FEB 25 2013

...UPDATE TO AVIATION...

.DISCUSSION...

TONIGHT THROUGH TUESDAY...

MAIN FOCUS FOR THE SHORT TERM IS ON THE EXPECTED IMPACTS OF THE
STRONG WINTER STORM THAT WILL BE CONTINUING TO SPREAD ACROSS THE
FORECAST AREA TONIGHT THROUGH TOMORROW.

AS OF MID AFTERNOON...WATER VAPOR IMAGERY SHOWS THE ROTATION OF THE
SURFACE LOW OVER NORTHERN TEXAS NEAR THE OKLAHOMA BORDER. A DRY SLOT
WAS WORKING ITS WAY IN ACROSS EASTERN OKLAHOMA WHILE A LINE OF
MOISTURE STRETCHED FROM LOUISIANA NORTHWARD INTO SOUTHWEST MISSOURI
AND SOUTHEAST KANSAS...WRAPPING AROUND THE NORTHERN EDGE OF THE
SYSTEM OVER SOUTHERN KANSAS. THIS NORTHERN EXTENT OF THE
PRECIPITATION DEVELOPED SOME NARROW BANDS OF LIGHT TO MODERATE SNOW
ACROSS SOUTH CENTRAL...SOUTHEAST AND EAST CENTRAL KANSAS THIS
AFTERNOON AS THESE BANDS PIVOTED CYCLONICALLY AROUND THE UPPER LOW.
THERMAL PROFILES HAVE BEEN COOL ENOUGH TO KEEP MOST OF THIS
PRECIPITATION IN THE FORM OF SNOW. MODELS SHOW THE UPPER LOW
BEGINNING TO SHIFT MORE NORTHEAST IN ITS TRACK BY EARLY THIS
EVENING...WHICH WILL LIFT THE SYSTEM FURTHER NORTH TOWARD THE
REGION. MODELS CONTINUE TO SHOW MODEST MOISTURE BEING ADVECTED INTO
THE NORTHERN PORTIONS OF THE SYSTEM. THIS DECENT SATURATION COMBINED
WITH GOOD ISENTROPIC LIFT HIGHLIGHTED THROUGH THE 280K TO 300K
SURFACES AND A STRONG TROWAL SIGNATURE COULD CERTAINLY LEAD TO
PERIODS OF MODERATE TO HEAVY SNOWFALL AFTER 00Z AND PRIMARILY DURING
THE 06Z-12Z TIME FRAME. THE AREA THAT WILL LIKELY RECEIVE THE MOST
SNOWFALL CONTINUES TO LOOK GENERALLY ALONG AND SOUTH OF THE KANSAS
TURNPIKE AND ALONG AND EAST OF I-35...WHERE MODELS ALSO SHOW DECENT
FRONTOGENETICAL FORCING PRESENT TO SUPPORT SIGNIFICANT SNOWFALL
ACCUMULATIONS. THERE IS STILL SOME UNCERTAINTY REGARDING HOW MUCH
SNOW WILL BE ABLE TO REACH INTO EXTREME NORTHERN/NORTHEAST KANSAS
AND BE ABLE TO OVERCOME THE SOMEWHAT DRIER CONDITIONS IN PLACE
TOWARD THE NEBRASKA BORDER. STILL ANTICIPATE A VERY TIGHT GRADIENT
OF SNOWFALL SOMEWHERE ACROSS THE CENTRAL PORTIONS OF OUR CWA DUE TO
THE VERY FOCUSED AREA OF BEST MOISTURE AND LIFT. NORTH CENTRAL
KANSAS MAY ONLY RECEIVE LIGHT SNOW ACCUMULATIONS OF 1 TO 3 INCHES
WHILE PORTIONS OF FAR EAST CENTRAL KANSAS...AGAIN GENERALLY EAST OF
I-35 AND SOUTH OF THE TURNPIKE...COULD SEE UPWARDS OF 12-14 INCHES.
AS THE SYSTEM GRADUALLY CONTINUES TO LIFT EASTWARD TOWARD THE OHIO
RIVER VALLEY...EXPECT THE MODERATE SNOW ACROSS EAST CENTRAL KANSAS
TO DIMINISH BY MID TO LATE MORNING...WITH LIGHT SNOW PERSISTING
ACROSS MUCH OF THE FORECAST AREA /WITH THE EXCEPTION OF FAR NORTH
CENTRAL KANSAS/ THROUGH THE AFTERNOON HOURS.

ONE OF THE CONCERNS WITH THIS SYSTEM IN ADDITION TO SOME HIGH
SNOWFALL ACCUMULATIONS WILL BE THE STRONG NORTHERLY WINDS THAT WILL
STEADILY BE INCREASING THROUGH THE REMAINDER OF THE AFTERNOON. AS
THE PRESSURE GRADIENT TIGHTENS ACROSS THE REGION FROM THE LIFTING
SURFACE LOW...SUSTAINED WINDS OF AT LEAST 10-20MPH CAN BE EXPECTED WITH
GUSTS UPWARDS OF 30-35MPH. THESE GUSTY WINDS WILL RESULT IN BLOWING
AND DRIFTING SNOW...AND NEAR WHITE OUT CONDITIONS ARE CERTAINLY
POSSIBLE.

ACH

TUESDAY NIGHT THROUGH MONDAY...

TUESDAY NIGHT AND WEDNESDAY...THE UPPER LOW THAT PROVIDED FOR THE
HEAVIER SNOW CHANCES ACROSS EASTERN KS TUESDAY MORNING WILL LIFT
NORTHEAST ACROSS THE MID MS RIVER VALLEY INTO CENTRAL OH. A
SECONDARY UPPER LEVEL TROUGH WILL DIG EAST-SOUTHEAST ACROSS THE
CENTRAL PLAINS AND PROVIDE THE CWA WITH ANOTHER CHANCE FOR LIGHT
SNOW TUESDAY NIGHT INTO WEDNESDAY MORNING. TOTAL SNOW ACCUMULATIONS
WILL BE AROUND 1 INCH ALONG AND NORTH OF I-70...WITH NEARLY TWO
INCHES ALONG THE NE BORDER. THE SOUTHERN COUNTIES WILL ONLY SEE A
DUSTING UP TO 1 INCH. HIGHS WEDNESDAY WILL ONLY REACH THE LOWER TO
MID 30S.

WEDNESDAY NIGHT THROUGH SUNDAY...A DEEPER LONGER WAVE LENGTH H5
TROUGH WILL DEVELOP ACROSS THE EASTERN CONUS. NORTHWESTERLY FLOW
ALOFT WILL KEEP DRY BUT COOL CONDITIONS THROUGH THE PERIOD. HIGHS
WILL BE IN THE 30S. LOWS WILL BE IN THE TEENS TO LOWER 20S.

SUNDAY NIGHT AND MONDAY...THE UPPER FLOW WILL BECOME ZONAL AND AN H5
TROUGH WILL APPROACH THE HIGH PLAINS. THERE MAY BE ENOUGH WAA AHEAD
OF APPROACHING H5 TROUGH FOR LIGHT RAIN SHOWERS OR PERHAPS LIGHT
RAIN AND SNOW SHOWERS. THE ECMWF SHOWS THE H5 TROUGH OVER THE HIGH
PLAINS DIGGING EAST-SOUTHEAST ACROSS EASTERN KS ON TUESDAY WHICH MAY
PROVIDE A BETTER CHANCE FOR PRECIPITATION.

GARGAN

&&

.AVIATION...
DEGRADING CONDITIONS EXPECTED THROUGH THE NEXT SEVERAL HOURS AS
LIFT AND SATURATION TAKE PLACE. SEEMS VISIBILITIES MAY BE THE
PRIMARY ISSUE WITH THE STRONGER WINDS AND SNOW COMBINING...BUT
LIFR CIGS AND VISBYS SEEM LIKELY ENOUGH FOR INCLUSION IN THE
PRIMARY HEAVIEST PRECIPITATION WINDOW FROM ROUGHLY 05Z TO 11Z.
CONDITIONS MAY MEET A MORE TEMPORARY DEFINITION FOR MUCH OF THE
NEXT SEVERAL HOURS AS THE SATURATION TAKES PLACE.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL NOON CST TUESDAY FOR KSZ024-026-
035>040-054>056-058-059.

WINTER WEATHER ADVISORY UNTIL NOON CST TUESDAY FOR KSZ008>012-
020>023-034.

&&
Hazardous weather outlook, Feb 25, 3:49 PM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CST MON FEB 25 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-262200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
349 PM CST MON FEB 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A POWERFUL WINTER STORM WILL MOVE ACROSS THE SOUTHERN PLAINS
TONIGHT INTO TUESDAY. PERIODS OF MODERATE TO HEAVY SNOW ARE
WILL DEVELOP OVER NORTHEAST KANSAS...MAINLY THIS EVENING AND
THROUGH THE MID MORNING HOURS OF TUESDAY. THE SNOWFALL SHOULD
TAPER OFF BY TUESDAY AFTERNOON.

HEAVY SNOWFALL AMOUNTS OF 11 TO 13 INCHES APPEAR POSSIBLE...
ESPECIALLY ALONG AND SOUTH OF INTERSTATE 35. BETWEEN INTERSTATE
35 AND INTERSTATE 70...SNOWFALL AMOUNTS RANGE FROM 5 TO 11 INCHES.
EXPECT 1 TO 5 INCHES OF SNOWFALL TO THE NORTH AND WEST OF AN
ABILENE...TO MANHATTAN...TO HOLTON LINE.

STRONG WINDS IN COMBINATION WITH THE LIGHT TO HEAVY SNOW WILL
LIKELY CAUSE NEAR WHITE OUT CONDITIONS...MAINLY TONIGHT AND EARLY
TUESDAY MORNING ACROSS MOST OF THE FORECAST AREA.

PLEASE REFER TO WINTER STORM WARNINGS AND ADVISORIES ISSUED FOR
FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

MODERATE SNOW WILL LIKELY BE ONGOING EARLY TUESDAY MORNING ALONG
AND SOUTHEAST OF THE KANSAS TURNPIKE...BUT WILL GRADUALLY LIGHTEN
UP THROUGH THE DAY ON TUESDAY. LIGHT SNOW MAY PERSIST ACROSS MOST
OF THE FORECAST AREA THROUGH TUESDAY NIGHT INTO EARLY WEDNESDAY
MORNING WITH SOME MINOR SNOW ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Anderson

When
February 25, 7:00 PM CST to February 26, 12:00 PM CST
Where
Anderson forecast zone
Reported by
COOP Observer
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

COOP observer and EM reported 6 to 8 inches of wet snow across the county from the winter storm. Included a 7 inch report from Garnett.

Winter Storm, Coffey

When
February 25, 7:00 PM CST to February 26, 12:00 PM CST
Where
Coffey forecast zone
Reported by
COOP Observer
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

COOP observer and EM reported 4 to 8 inches of wet snow across the county from the winter storm. Included a 7 inch report near Le Roy.

Winter Storm, Douglas

When
February 25, 7:00 PM CST to February 26, 12:00 PM CST
Where
Douglas forecast zone
Reported by
NWS Employee
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

NWS employee who lives in Lawrence reported 7 inches of heavy wet snow. EM reported 4 to 8 inches of wet snow across the county from the winter storm. The heaviest snows occurred in the southeast half of the county.

Winter Storm, Franklin

When
February 25, 7:00 PM CST to February 26, 12:00 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

EM reported 4 to 8 inches of wet snow across the county from the winter storm. COOP observer reported 6 inches in Lane. A bit of sleet was also reported early in the storm during the late afternoon and evening of February 25th.

Winter Storm, Lyon

When
February 25, 7:00 PM CST to February 26, 12:00 PM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

EM reported 6 to 10 inches of wet snow across the county from the winter storm. COOP observer reported 8 inches in Reading. A bit of sleet was also reported early in the storm during the late afternoon and evening of February 25th.

Winter Storm, Osage

When
February 25, 7:00 PM CST to February 26, 12:00 PM CST
Where
Osage forecast zone
Reported by
COOP Observer
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Public reports and COOP reported 6 to 12 inches of wet snow across the county from the winter storm. COOP observer reported 10 inches 5 miles southwest of Carbondale. A bit of sleet was also reported early in the storm during the late afternoon and evening of February 25th.

Winter Storm, Shawnee

When
February 25, 7:00 PM CST to February 26, 12:00 PM CST
Where
Shawnee forecast zone
Reported by
Public
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Public reported 4 to 8 inches of wet snow across the far southern portions of the county from the winter storm. 8 inches was reported just south of Auburn in the southwest portion of the county. A bit of sleet was also reported early in the storm during the late afternoon and evening of February 25th. Elsewhere, across the city of Topeka 3 to 4 inches of slushy accumulation occurred.

Winter Storm, Jefferson

When
February 25, 10:00 PM CST to February 26, 3:00 PM CST
Where
Jefferson forecast zone
Reported by
Public
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Public reports indicated that 4 to 8 inches of snow had fallen across the southern portions of the county from the winter storm. The highest amount was a estimate of 8 inches 5 miles east of Williamstown in southern Jefferson County from the public.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426418, 426419, 426421, 426422, 426423, 426424, 426425, 426449.